Log in
NRAS
23,381 members27,238 posts

Breathless and sweating,..Is it normal

I was diagnosed with rheumatoid arthritis last year and prescribed methatrexate and prednisilone,...At first it was wonderful my pain had gone and I was able to get back to how I use to be though I was advised not to overdo it,....Then gradually over a few months I began to experience excessive sweating,....It quite literally poured off me my hair dripped it was so bad,....The next thing was breathlessness and fatigue, The least exertion left me sweating and gasping for breath and everything was too much effert 15 minutes of cleaning and I felt like I was dying,....My Rheumatologist isn't sure what's causing it,...The medication or the rheumatoid arthritis so has taken me off methatrexate to see what happens I took my last dose 12 days ago but am still taking prednisilone or the symptoms will return,....Has anyone else experienced this because frankly it frightens me in case it's my heart and I have to wait at least 4-5 weeks for the methatrexate to leave my system to find out if that's what's causing it

19 Replies
oldestnewest

Prior to my RA diagnosis I had been sweating profusely for over a year, finding all work extremely difficult to do and the fatigue was terrible. I also had palpitations. I'm not so sweaty now and the palpitations are rare, fatigue about 70% of what it was. For your peace of mind you should speak to your GP and /or the specialist nurse about it, sometimes things don't seem quite so bad when you speak to someone. Remember to take in sufficient fluids and try to do some gentle exercise like walking, cycling, swimming if at all possible. I don't do housework, I always hated it, even before the RA. Do something you enjoy and revel in it for a little while. Don't do anything you don't want to if you feel ill and fatigued. Try not to focus on the disease and the drugs, try to focus, instead, on a vase of flowers, your favourite film, the cobwebs on the ceiling!!!!

6 likes
Reply

Thank you for replying,...I have spoken to both my GP and the specialist nurse ,..My GP feels that because it's not her area any advice should come from rheumatology and they don't seem to be able to pinpoint the cause so are trying a process of elimination,....I've been taken off methatrexate to see if that's behind it but have to wait 5-6 weeks for it to be out of my system before they'll know,....I'm still taking prednisilone because if I don't the symptoms return despite having taken methatrexate for the last 12 months,....I can't exercise just walking from the chair to the bathroom leaves me drenched with sweat gasping for breath and feeling as if i'm dying...My GP and specialist nurse know this but stopping the methatrexate is it up to now though I have been told by rheumatology that the RA itself might be the cause which isn't helping my state of mind

2 likes
Reply

I am on mtx and have been for 2 yrs but after other drugs that I couldn't tolerate they introduced prednisalone, it was then that I started sweating profusely, I discussed it with my dr and after slowly reducing it and finely stopping it I now don't sweat. I am now waiting for my next appointment to see what they are going to do next. I would have a chat with the Drs and tell them. In the leaflet that comes with prednisalone it states that it could cause excessive sweating. I hope you get your problem resolved soon. Take care.xx

Reply

You symptoms can also have to do with your thyroid function. Have you had that checked? The gasping for air and night sweats typical hypothyroid symptoms.

1 like
Reply

Gasping for air and night sweats are NOT typical hypothyroid symptoms. Hypothyroidism makes you feel very cold - no chance at all of a sweat!

Reply

High cortisol during night can cause night sweats. Air hunger in hypothyroidism is also a symptom I've often come across. NRAS has a very good forum where these symptoms are often discussed😊 Here is a link where I did see it too.

litalee.com/shopexd.asp?id=180

1 like
Reply

Just be sensible - take the Thyroxine and everything gets better. Though I don't believe the OP mentioned having thyroid problems.

Reply

Not easy to diagnose underlying causes for symptoms, this was just a thought...🤔

Reply

My Methotrexate booklet lists breathlessness as one of four conditions which need 'urgent medical advice', since the drug 'can on rare occasions cause lung inflammation'. If this hasn't been looked at I'd have thought it's worth a second opinion or asking your rheumatologist to check your lungs in some way??

It's good that you've stopped taking the Methotrexate until things are sorted out.

Reply

Steroids can cause sweating. Clemmie

Reply

I think the sweating is part of the disease - it certainly is with me.

2 likes
Reply

Me too. Sweating started a couple of years before I began having joint pain. Still have it now - on hydroxychloroquine and mtx.

Reply

Me too! I hate it!!! :( It has caused an enforced 'wardrobe re-evaluation' :( Just another joyous effect of this sh*tty condition :(

1 like
Reply

Dear Harimah,

At the early stage, I took what you take too, but I did not have the sweat and breathlessness issues at all. I am no longer on prednisilone now. My advice is to let the rheumy handles the situation.

Reply

HI Harimah I asked the same question on Saturday soaking wet including hair also i am so tired but i am sorry i do not have the answer see Rhuemy in a few weeks hope she can help

Reply

Prednisolone causes sweats. Depends on dose. I was allergic to Mtx.

Reply

Is it the steroids? I was on 40mg prednisone for a while. Did wonders for my RA, but the second week I started being very short of breath after only one or two steps, palpitations, heart racing for no reason and ankle swelling. It all went after I came off the tablets.

Reply

I was put on Mtx but then developed breathing issues so they took me off it and onto Sulphasalazine instead. Sweating is still an issue... :(

Reply

I've taken methatrexate for about 8-9 months and stopped 2 weeks ago,...Rheumatology says it'll take at least 5-6 weeks to leave my system and they're waiting to see what happens before they do anything,....My GP's lovely but admits it's not her area...gave me tiotropium and sent me for a chest x-ray,....The tiotropium did nothing at all and she said the x-ray showed mild copd,....I can't seem to make either my GP or the Rheumy nurse understand that I wasn't like this before I started the medication,...I use to cycle every where, walk miles, do all my own decorating and work part time,....Now I can't even stand up for more than 10 minutes....Sweat quite literally pours off me and I feel as if i'm suffocating,.....Gasping for breath with my heart thumping as if i'd run 10 miles ....The house is a pigsty...my husbands a pigsty [ I am too ] and I can't do anything about it....I'm praying it is the methatrexate and when it's left my system i'll be better than this living in a homeless shelter doesn't appeal to either of us

Reply

You may also like...